Can The Buffalo Hump, Gynecomastia and Belly Fat Caused By HIV Medications Be Surgically Treated?
Q: Dr. Eppley, I have three areas of concern physically. I have a buffalo hump frm HIV meds, relatively severe gynecomastia and belly fat also mostly from HIV meds. Those are in order of priority for me. Any experience with any or all of those? Is it possible to address all three? Is there chance of re-occurrence?
A: All three areas to which you are concerned are common sequelae from HIV medications, of which I have seen before. The neck and chest concerns can be surgically treated but the abdominal fat usually can not. Almost all of the belly fat that you see is located behind the abdominal muscles and around the organs. (intraperitoneal fat) That is why your belly most likely feels hard like a watermelon. This is surgically inaccessible fat. Only fat that is outside of the abdominal muscles (subcutaneous fat) can be treated by liposuction. Such fat location would make your belly feel much softer.
The buffalo hump deformity is commonly treated by either liposuction or direct excision. There are advantages and disadvantages to either approach. The simpler approach is liposuction although the fat in the buffalo hump tends to be more fibrofatty tissue than pure soft fat alone. This is why direct excision would produce a better result but creates a permanent scar down the middle of the hump afterwards. The gynecomastia is treated like any gynecomastia surgery using either liposuction with or without open excision.
I could provide more definitive answers if I saw pictures of the buffalo hump and your chest.
Recurrence of neck and chest fat can occur since the use of the medications (cause) is ongoing. But in most cases I have seen the results are fairly sustained.
Dr. Barry Eppley
A detailed description and pictures of your concerns allows for the most informed response.